Serotonin syndrome after therapeutic hypothermia for cardiac arrest: A case series

Jennifer E. Fugate, Roger D. White, Alejandro A. Rabinstein

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Aim: To describe causes, manifestations, and diagnosis of serotonin syndrome following therapeutic hypothermia (TH) after cardiac arrest. Methods: Retrospective case series from a tertiary academic medical center. Results: Three male patients suffered witnessed out-of-hospital cardiac arrests and were treated with induced TH. Initial cardiac rhythms included asystole in two and ventricular fibrillation in one. Following completion of rewarming, all three developed neurological signs unexpected for their clinical condition. These included rigidity, hyperreflexia, diffuse tremors, ankle clonus, and marked agitated delirium. Patients also were febrile, hypertensive, and tachycardic. A diagnosis of serotonin syndrome was made in all cases and serotonergic medications were discontinued. All three patients recovered consciousness and two made a full neurological recovery. One patient remained dependent on others for activities of daily living at the time of hospital discharge because of short-term memory impairment. Conclusions: Unexpected neurologic findings and prolonged high fever following recovery from TH can be manifestations of serotonin syndrome rather than post-cardiac arrest anoxic brain injury.

Original languageEnglish (US)
Pages (from-to)774-777
Number of pages4
JournalResuscitation
Volume85
Issue number6
DOIs
StatePublished - Jun 2014

    Fingerprint

Keywords

  • Cardiac arrest
  • Fever
  • Serotonin syndrome
  • Therapeutic hypothermia

ASJC Scopus subject areas

  • Emergency Medicine
  • Emergency
  • Cardiology and Cardiovascular Medicine

Cite this